Colorado, 2019Heavy Snow and Winter Weather in Colorado, February 22 to 23, 2019
February 22 to 23, 2019 · NWS BOU · 4 events in 4 counties and zones
Bands of heavy snowfall with rates of 2 to 3 inches per hour, struck Denver during the evening commute. The heaviest snowfall occurred south of a line extending from Arvada to Denver International Airport.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of heavy snowfall with rates of 2 to 3 inches per hour, struck Denver during the evening commute. The heaviest snowfall occurred south of a line extending from Arvada to Denver International Airport. The heavy snow snarled traffic and left many stranded at the airport. At Denver International Airport, 8.3 inches of snowfall was observed. Storm totals elsewhere included: 9 inches in Aurora, 8.5 inches near Centennial; 8 inches near Cherry Creek Reservoir and Littleton, 7.5 inches at Centennial Airport, Commerce City, Highlands Ranch and Lone Tree; 7 inches near Arapahoe Park; 6.5 inches near Buckley AFB, Englewood and Strasburg; 6 inches near Deer Trail, Kiowa and Parker; with 3 to 5 inches in Arvada and Wheat Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 22, 5:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 22, 5:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
548 PM MST Fri Feb 22 2019
.UPDATE...
Issued at 546 PM MST Fri Feb 22 2019
Banded snow is increasing southeast of Greeley to Boulder line
extending into the srn Foothills. At some point these seperate
bands will likely form into one area of heavier snow over the
Denver area and then move east and southeast across the plains
late this evening and overnight. Appears now amounts in the nrn
Foothills and northern areas of the I-25 urban corridor to the WY
border will not see much snow. Thus will likey have to adjust
highlights by mid evening.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MST Fri Feb 22 2019
A digging trough is seen on water vapor satellite with a warm
conveyor belt extending from the Gulf of California to western
Colorado. Underneath this conveyor belt, moderate to heavy
precipitation has been reported across the Desert Southwest. At the
surface, a cyclone has developed near Centennial with clearing to
the south and east and with low clouds and fog to the northeast of
the cyclone. Visible satellite and radar indicate snow showers
developing over the north central mountains and increasing in
coverage and intensity.
An analysis of model sounding data shows that there are good mid
level lapse rates which may lead to upright convection in the
mountain showers this afternoon. These showers will continue to
develop and will move eastward over the urban corridor and eastern
plains late this afternoon and evening. While there are weaker lapse
rates over the plains, model cross sections indicate the potential
for CSI to be released this evening. Since there is a considerable
amount of upright and/or slantwise instability within the atmosphere
this afternoon and evening, the potential exists for strong bands of
snow to develop with snowfall rates of up to 1.5 inches per hour.
Individual model runs are all over the place on where these heavy
bands will setup so there is low to medium confidence in snowfall
amounts at any particular location across the urban corridor and
eastern plains. With that being said, 2 to 6 inches is still
expected over the urban corridor and eastern plains and the message
of the Winter Weather Advisory remains the same, that there will be
hazardous travel conditions underneath the snow bands during the
commute this evening. One potential area that may have a higher
potential to see a snow band impact the evening commute is Estes
Park, Fort Collins and Loveland. This is because a band that is
currently aligned over the higher mountains from western Summit
County to southern Larimer County will move northeastward toward the
aforementioned areas. This is supported by recent HRRR and RAP
solutions as well as the increase in radar reflectivities. Storm
total snowfall is not expected to be above the 2 to 6 inch forecast
in these areas, however, because during the rest of the event,
downslope flow will hinder snowfall rates. An area of potentially
higher storm total snowfall amounts is the Palmer Divide. An initial
band of snow may move through that area shortly after 00Z and then
strong upslope flow with ascent aloft will enhance snowfall
throughout the rest of the event. If the initial band does setup
over the Palmer Divide, there is potential to see amounts above 6
inches which could require an upgrade to a Winter Storm Warning. The
evening shift will monitor the potential for an upgrade there.
Tomorrow morning, the snow will depart the eastern plains and then
mainly dry conditions are expected the rest of the day. Strong wind
gusts are expected over the eastern plains and Cheyenne Ridge with
gusts up to 50 mph possible.
.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MST Fri Feb 22 2019
Colorado will be under the influence of a zonal flow aloft through
much of the period which should result in dry and warmer weather
across north central and northeastern Colorado through Thursday.
There may be enough moisture to produce isolated to scattered light
snow showers across the high country at times with the best chance
Saturday night and Thursday. The plains should see dry weather with
temperatures at or above normal values. The far northeast plains may
see breezy conditions Sunday evening due to the pressure gradient
between the northern plains states and Colorado. Tuesday and
Thursday look to be the warmest days of the week due to some weak
ridging.
Thursday night into Friday there are some inconsistencies in the
models. The GFS has an upper level trough moving across the
central and northern Rockies with a 140+KT upper jet over southern
Colorado. The ECMWF and GEM show no such ridge, and has Colorado
under the influence of a moderate to strong northwesterly flow
aloft. Despite the differences, either solution could produce
accumulating snow in the mountains and colder unsettled weather
across the plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 255 PM MST Fri Feb 22 2019
Continues to be a complicated short term forecast for the metro
area terminals. A break in the precipitation will continue this
afternoon through around 00Z. APA has scattered out and will
continue until MVFR/IFR conditions return after 00Z. BJC and DEN
will remain socked in at IFR until the next storm system impacts
the terminals after 00Z. A complicating factor is a localized fog
bank near the DEN airfield. Have kept it out of the TAF since
conditions are already IFR with the CIGs, and also feel once the
snow begins the fog will accrete to the snow and dissipate,
probably in the next 3 hours or so. The other real challenge is
the snow. The environment continues to support snow banding after
00Z, but the exact timing and location are entirely in question.
Also in question is whether there could be 2 rounds of banding or
just one. The high res models are struggling mightily with the
current temperatures and gradient and surface wind low pattern, so
have low confidence in their ability to model the snow event.
HRRR continues to show 2 rounds of banding, the first forced by
the low-level thermal gradient which is not exactly rooted in
reality. The end result is that we will continue to broadbrush the
snow in the TAFs until we see banding develop upstream (or worst
case, on top of the terminals). Any snow band that impacts the
terminals would drop the VIS to 1/4 or 1/2 mile, and drop 1-3
inches of snow or more per band. Best bet on the timing would be
after 02Z or 03Z. Best chance for APA and DEN are 3-6 inches total
accumulation through 12Z Saturday, most of which will accumulate
on the runways. 1-4" for BJC. Still a ton of uncertainty on
amounts however.
After 12Z Saturday the precipitation shield should be east of the
terminals and improving CIG conditions should commence. By 18Z we
believe VFR conditions should prevail through the remainder of
Saturday into early Sunday. Northwest winds will pick up Saturday
afternoon and could gust to 25 kts or more.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Saturday for COZ046>051.
Winter Weather Advisory until 8 AM MST Saturday for COZ035-036-
038>045.
Winter Weather Advisory until 2 AM MST Saturday for COZ034.
&&
UPDATE...RPK
SHORT TERM...Danielson
LONG TERM...Kalina
AVIATION...Schlatter
Hazardous weather outlook, Feb 22, 11:01 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MST Fri Feb 22 2019
COZ030>051-231815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MST Fri Feb 22 2019
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Moderate to heavy snow bands will push east this evening across
the urban corridor and plains, with 2 to 6 inches of snow
possible along with gusty northwest winds. Hazardous traveling
conditions are expected for the latter half of the evening
commute.
In the mountains, snow will increase this afternoon and evening
with 5 to 8 inches of additional snowfall expected by Saturday
morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow combined with gusty northwest winds will result in difficult
travel over portions of eastern Colorado Saturday morning. The
snow will move east of the area by late morning, however gusty
northwest winds will persist and produce localized blowing snow
through Saturday afternoon. Warmer and drier conditions are
expected Sunday and into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Heavy Snow, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- February 22, 7:00 PM MST to February 23, 8:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- February 22, 7:00 PM MST to February 23, 8:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Winter Weather, C & E Adams & Arapahoe Counties
- When
- February 22, 7:00 PM MST to February 23, 8:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 22, 7:00 PM MST to February 23, 8:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, February 22 to 24, 20191 death · 1 injured · 1 event
- Debris Flow in California, February 22, 20191 death · 1 event
- Flash Flooding and Flooding in Tennessee, February 22 to 24, 2019$1.7 million · 50 kt wind · 40 events
- Winter Storm and Heavy Snow in Oregon, February 22 to 27, 2019$1.5 million · 13 events
- Flash Flooding and Flooding in Mississippi, February 22, 2019$406,000 · 15 events
- Flash Flooding and Flood in Arkansas, February 22, 2019$105,000 · 5 events
- Tornadoes and Flooding in Alabama, February 22 to 24, 2019EF1 · 15 events
- Flood in Arkansas, February 22, 2019$50,000 · 1 event
- Winter Storm and Heavy Snow in Washington, February 22 to 26, 20197 events
- High Wind in Texas, February 22 to 23, 201970 kt wind · 5 events
- Frost and Freeze in California, February 22, 20194 events
- Heavy Snow in North Dakota, February 22 to 23, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808909, 808912, 808913, 809402.